Resolution of primary ovarian insufficiency after corticosteroid administration in a myasthenia gravis patient: Report and minireview of the literature
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0028-3886.246274
Source of Support: None, Conflict of Interest: None
Myasthenia gravis (MG) is an autoimmune disorder induced by antibodies against components at the neuromuscular junctions., Primary ovarian insufficiency (POI) is a subclass of ovarian dysfunction in which the cause lies within the ovary. The main symptom is the presence of irregular menstrual cycles, and the diagnosis is confirmed by the presentation of increased follicle-stimulating hormone (FSH) and decreased estradiol concentrations in the serum. The simultaneously occurring comorbidity of MG and POI has rarely been reported. We describe the case of a patient with MG in whom POI was resolved after methylprednisolone treatment. To our knowledge, this is the first report of a patient with POI and MG in whom POI remitted after corticosteroid treatment, without the additional administration of hormonal therapy.
A 23-year old woman with an 8-month history of diplopia was admitted to our hospital in March 2015. She also complained of drooping eyelids, fatigability, dysarthria, and dysphagia. She was diagnosed with MG and treated with pyridostigmine bromide and video-assisted thoracoscopic thymectomy in December 2014; however, the muscle weakness persisted despite the treatment. Histological examination of the thymus revealed thymic lymphoid follicular hyperplasia.
Her medical history was notable for 1 year of secondary amenorrhea. Her menarche was at 14 years, and her menses were regular until an year ago. The presence of POI was diagnosed by reduced estradiol and elevated FSH and luteinizing hormone (LH) in June 2014. The ovarian ultrasound showed a small uterus. She had menses once after she was placed on hormone replacement therapy with estrogen and progesterone. However, after taking sex hormones for a month, her myasthenic weakness occurred, and when her hormone replacement therapy was stopped, the menses stopped again. Her family history was unremarkable.
She exhibited external ophthalmoplegia (ptosis and abduction deficit of both her eyes), facial muscle weakness, masseter paresis, as well as dysarthria and myasthenic weakness in her limbs and neck muscles on physical examination; she was tested as being seropositive for anti-acetylcholine receptor antibodies (anti-AChR-Abs). The menopausal levels of gonadotrophins were still present upon biochemical exam: FSH 60.07 mIU/ml, LH 34.46 mIU/L, and estradiol 59.00 pg/ml. Moreover, there was normal T3, T4, and thyroid stimulating hormone (TSH), thyroid function parameters and elevated anti-thyroid antibody titers, namely the thyroglobulin antibody (TGAB) 420.40 IU/ml, and the thyromicrosome antibody (TMAB) 176.60 IU/ml. The pituitary magnetic resonance imaging (MRI) and gynecologic ultrasonic examination did not reveal any abnormalities.
The patient had been treated with 1,000 mg of methylprednisolone daily for 3 days and intravenous immunoglobulin at a dose of 0.4 g/kg/day for 5 days starting from April 5th, 2015. Prednisone was continued at a dose of 1 mg/kg/day for 2 weeks, gradually decreased to 2.5 mg on alternate days, and then withdrawn. After treatment, her myasthenic symptoms remitted. Furthermore, her gonadotrophin levels reached almost complete normalcy after 20 days of corticosteroid treatment [Figure 1]]. Remarkably, her menses restarted on April 12th, 2015 and had been regular until her last visit (August 27th, 2016) without the requirement for any further sex hormone replacement therapy.
MG is an autoimmune disorder induced by antibodies against components at the neuromuscular junctions, and characterized by skeletal muscle weakness. Anti-acetylcholine receptor (AChR) antibodies are primarily induced by the interaction of lymphocytes, myeloid cells, interdigitating cells, and epithelial cells in the thymi of MG patients. In MG, plentiful of B-cells are present in the medulla and lymphoid follicles of the thymus.
POI is defined as the menopausal range of gonadotropin levels in women before the age of 40 years, in whom amenorrhea should last for 4 months or more. Secondary amenorrhea or oligomenorrhea is the most common symptom and may be accompanied by hot flashes, vaginal dryness, lack of libido, and arthralgia. The mechanisms of POI are various. Genetic abnormalities, FSH receptor gene polymorphisms, enzyme deficiencies, and autoimmune imbalance may be involved. Lymphocytic and plasma cell infiltration in developing follicles indicate the occurrence of an autoimmune mechanism in POI. According to the literature, POI is commonly associated with other autoimmune disorders, most commonly the autoimmune thyroid disease. In view of the patient's negative family history, elevated anti-thyroid antibody titer, and the presence of normal pituitary and ovary, it is speculated that the cause of POI in this case was an autoimmune disorder.
The association of POI with MG is unusual and has been rarely reported. Reviewing literature from 1990 to 2016, we summarized 6 case reports and the current case in [Table 1]. Secondary amenorrhea occurred before or alongside symptoms of MG in 5 of 7 (71%) POI cases. In addition, all patients had generalized MG. A previous study reported that in an MG patient with POI, ovarian insufficiency was relieved after a thymectomy. Chung et al., also reported the presentation of a patient simultaneously suffering from POI and MG, who became pregnant after thymectomy. These studies indicate that the thymus may not only play an important role in MG but also in the genesis of POI. The thymus, as a central immune organ, controls both the development of T cells and the establishment of immunological tolerance to self. A study on autoimmune regulator (AIRE) in mice suggested that uncontrolled thymic expression of ovarian-specific antigens may be a significant factor in the appearance of ovarian autoimmune disease. In the present case, the patient's menses restarted and were regular after corticosteroid treatment, without the requirement of sex hormone replacement therapy, which also strengthens the ‘autoimmune attack’ hypothesis. However, the essential pathogenic mechanisms involved in both the diseases are not completely clear.,,
Another interesting phenomenon in our case was that the sex hormone treatment may have been related to the onset of MG. Li et al., reported a patient who presented with aggravation of myasthenic weakness and myasthenic crisis after 1 week of estrogen treatment. Vijayan et al., observed a cyclical variation of acetylcholinesterase (AChE) activity in 3 MG patients, with obvious reduction of the enzyme at the time of menstruation. The study demonstrated that a progressive increase in red cell AChE activity seems to have a bearing on the increasing secretion of estrogens as the menstrual cycle progresses. In immature and adult animals, it was also observed that AChE activity in the central nervous system could be increased by administration of estrogens. Therefore, we presume that the onset and aggravation of MG in our case may have been caused by an enhanced AChE activity related to an increased estrogen titer following the administration of sex hormone therapy.
Overall, we report an unusual case diagnosed with the simultaneous presence of MG and POI. These comorbidities were thought to share a common pathogenesis of an autoimmune attack. It is interesting that sex hormone replacement may induce the onset of MG, and regular menses restarted after the initiation of corticosteroid treatment in the present case. Therefore, we suggest that immunosuppressants may contribute to the treatment of POI in some cases, and therefore, extra care should be taken while using hormonal therapy to treat MG patients.
Acknowledgments and funding
This study was funded by Beijing Municipal Science and Technology Commission grant (No. Z131107002213155) and the foundation of Beijing Tongren Hospital, Capital Medical University (No. 2015-YJJ-ZZL-004).
The authors thank all the staff members of Myasthenia Gravis Research Center of Beijing Tongren Hospital, including the neurologists, thoracic surgeons, intensive care unit physicians, clinical laboratory physicians and nurses for their professional efforts.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.